When It Feels Like a Migraine — But Isn’t
Your recurring headaches may not be migraines after all. Occipital neuralgia, a nerve-induced headache, may feel like a migraine, but isn’t treated the same. Learn the differences.
If migraine medication isn’t working, your recurring headaches may not be migraines after all. Occipital neuralgia, a nerve-induced headache, can be confused with migraine because the symptoms can be similar:
Cleveland Clinic is a non-profit academic medical center. Advertising on our site helps support our mission. We do not endorse non-Cleveland Clinic products or services. Policy
But that’s where the similarities end. Occipital neuralgia and migraines require different treatments because their sources of pain are different. Migraines are related to changes in the brain. Occipital neuralgia is due to compressed or irritated nerves that run from the neck, up the back of the head to the scalp.
“Nerves can become entrapped due to muscle spasms or head or neck trauma, such as whiplash,” says Shrif Costandi, MD, a pain management specialist at Cleveland Clinic. “Sometimes we don’t know what causes it.”
Pain specialists can identify occipital neuralgia through one or more of these methods:
Migraines tend to have identifiable triggers, he adds. Plus, they can be accompanied by aura (visual disturbances and other symptoms that precede the headaches). Occipital neuralgia typically has neither of those characteristics.
Taking oral anti-inflammatories is the first step to treating occipital neuralgia. Using heat or massage to soothe tight neck muscles can help as well. If those treatments don’t provide relief, interventional pain specialists can perform an occipital nerve block. That’s when a local anesthetic and steroid are injected around the irritated nerve.
“Pain relief can last from several weeks to several months, and sometimes the pain doesn’t recur,” says Dr. Costandi.
If your headaches have persisted for more than three months and have not responded to conventional treatments — including migraine medication — it’s time to see a doctor.